Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 33, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Sep 24, 2008, 6:51 PM CDT for Gove County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2008, 6:51 PM CDT (23:51 UTC)
- Expired
- Sep 24, 2008, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Gove County, KS
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 242351 FFWGLD KSC063-250245- /O.NEW.KGLD.FF.W.0033.080924T2351Z-080925T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 651 PM CDT WED SEP 24 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS... THIS INCLUDES THE CITIES OF...QUINTER...PARK...GRAINFIELD... * UNTIL 945 PM CDT * AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 3913 10059 3912 10016 3895 10015 3896 10058 $$ KILLINGSWORTH
1 follow-up statement
000 WGUS73 KGLD 250114 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 714 PM MDT WED SEP 24 2008 KSC063-250245- /O.CON.KGLD.FF.W.0033.000000T0000Z-080925T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GOVE KS- 814 PM CDT WED SEP 24 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTHEASTERN GOVE COUNTY... AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUINTER... PARK AND GRAINFIELD ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3913 10059 3912 10016 3895 10015 3896 10058 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 3:12 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Sep 24, 3:12 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 212 PM MDT WED SEP 24 2008 .SYNOPSIS... 122 PM MDT WED SEP 24 2008 ANALYSIS OF WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE TROUGH DEPARTING THE AREA AFTER KICKING OFF A FEW WEAK THUNDERSTORMS OVER SOUTHEAST COLORADO EARLIER TODAY. FAIRLY ZONAL MID/UPPER FLOW IN PLACE ACROSS THE CENTRAL HIGH PLAINS WITH A NEGATIVELY TILTED SHORTWAVE TROUGH SLIDING EASTWARD ACROSS THE NORTHERN PLAINS AND PRAIRIE PROVINCES OF CANADA. ANOTHER SHORTWAVE TROUGH WAS BEGINNING TO IMPACT THE PACIFIC NORTHWEST. AT THE SURFACE...A WEAK AREA OF LOW PRESSURE WAS DEVELOPING OVER SOUTHEAST COLORADO. THE COLD FRONT WHICH PUSHED THROUGH THE AREA ON TUESDAY HAS STARTED A SLOW PROGRESSION BACK NORTHWARD AS A DIFFUSE WARM FRONT. FOLTZ && .DISCUSSION... 122 PM MDT WED SEP 24 2008 PRIMARY FORECAST CONCERNS REVOLVE AROUND PRECIP CHANCES THIS EVENING AND THEN AGAIN SUNDAY INTO MONDAY. AS MENTIONED ABOVE...DIFFUSE WARM FRONT PUSHING NORTH OVER THE CWA WITH A WEAK AREA OF SURFACE LOW PRESSURE DEVELOPING OVER SOUTHEAST COLORADO. SOUTHERLY TO SOUTHEASTERLY FLOW HAS ALLOWED FOR AN INCREASE IN BOUNDARY LAYER MOISTURE. 315K GFS ISENTROPIC SURFACE SHOWS AN INCREASE IN MOISTURE TRANSPORT THIS AFTERNOON WITH BEST LIFT FOCUSED OVER THE EASTERN PORTIONS OF THE GLD CWA BY 00Z. BY 06Z THURSDAY...GREATEST FORCING FOR ASCENT SHIFTS EAST OF THE AREA SO HAVE POPS ENDING AT THIS TIME. WITH 800-1000 J/KG ML CAPE IN PLACE...CANT RULE OUT ISOLATED SEVERE BUT THREAT SHOULD BE LIMITED AS FLOW ALOFT IS WEAK. WILL SEE TEMPS WARM A DEGREE OR TWO ON THURSDAY AS H85 TEMPS JUMP A DEGREE OR TWO C ACROSS THE AREA. WITH SUBSIDENCE IN PLACE...WILL SEE GENERALLY CLEAR SKIES. WARM UP WILL CONTINUE ON FRIDAY WITH MOST LOCATIONS APPROACHING IF NOT EXCEEDING THE 90 DEGREE MARK AS H85 TEMPS WARM TO 25 C. WEAK COLD FRONT MOVES THROUGH THE REGION FRIDAY NIGHT INTO SATURDAY MORNING PROVIDING LITTLE MORE THAN A SHIFT TO NORTHERLY WINDS. WEAK UPGLIDE IS NOTED ON THE 310K NAM ISENTROPIC SURFACE BUT MOISTURE IS LACKING LEADING TO CONDENSATION PRESSURE DEFICITS OF AROUND 200MB. HAVE THROWN IN SILENT POPS TIED TO THE PASSAGE OF THE COLD FRONT IN THE EVENT MODELS ARE UNDER ESTIMATING MOISTURE RETURN BUT CONFIDENCE IN PRECIPITATION IS LOW AT THIS TIME. MID/UPPER LEVEL PATTERN STARTS TO SHIFT BY SUNDAY MORNING WITH A STRONG CLOSED LOW DROPPING SOUTH OUT OF SASKATCHEWAN AND MANITOBA INTO THE NORTHERN PLAINS. LEAD SHORTWAVE TROUGH AND A SURFACE COLD FRONT WILL IMPACT THE GLD CWA SUNDAY INTO THE DAY ON MONDAY. HAVE MAINTAINED LOW SLIGHT CHANCE POPS STARTING SUNDAY MORNING. BEST FORCING FOR ASCENT WILL BE OUT OF THE AREA BY AROUND 12Z MONDAY BASED ON LATEST NUMERICAL GUIDANCE BUT STRONG CAA WILL CONTINUE. H85 TEMPS DROP TO THE LOW TEENS RESULTING IN SURFACE TEMPS IN THE MID 70S. THE MID/UPPER LEVEL CLOSED LOW GETS HUNG UP OVER THE MIDDLE MISSISSIPPI RIVER VALLEY ON TUESDAY BEFORE BEGINNING A SLOW EASTWARD TREK INTO THE OHIO VALLEY AND LOWER GREAT LAKES ON WEDNESDAY. AREA WILL CONTINUE TO BE UNDER THE INFLUENCE OF CAA THROUGH THE END OF THE FORECAST PERIOD. MODELS GENERALLY TEND TO BE TOO FAR EAST WITH DEEP CLOSED LOWS THIS FAR OUT SO WONT BE SURPRISED IF MODELS TREND THIS FEATURE FURTHER WEST IN FUTURE RUNS. BOTTOM LINE...WILL CARRY LOW 70S TEMPS OVER THE EASTERN PORTION OF THE CWA BUT THIS WILL LIKELY NEED TO BE TRIMMED EVEN FURTHER IF A FURTHER WESTWARD SOLUTION VERIFIES. FOLTZ && .AVIATION... 1145 AM MDT WED SEP 24 2008 FOR THE 18Z TAFS...VFR WILL PREVAIL THROUGH MUCH OF THE 24 HOUR PERIOD. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AFTER 21-22Z THEREAFTER WITH POSSIBLE MVFR BEFORE ACTIVITY MOVES NORTHEAST OF THE AREA AFTER 05-07Z. EASTERLY WINDS AT 10 TO 20 MPH WILL VEER AND BECOME SOUTHERLY BY SUNRISE ON THURSDAY. MCGUIRE && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Sep 24, 11:50 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT WED SEP 24 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1050 AM MDT WED SEP 24 2008 /1150 AM CDT WED SEP 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS LOW LEVEL MOISTURE RETURNS NORTH ALONG A DIFFUSE WARM FRONT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS. A FEW THUNDERSTORMS MAY LINGER INTO THE OVERNIGHT HOURS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL ARRIVE LATE SUNDAY WITH WIDELY SCATTERED THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 24, 5:38 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 438 PM MDT WED SEP 24 2008 KSZ014-015-242315- SHERIDAN-THOMAS- 538 PM CDT WED SEP 24 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN COUNTY IN NORTHWEST KANSAS... AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GEM...AND MOVING NORTHEAST AT 17 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCKHART
Special weather statement, Sep 24, 5:54 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 454 PM MDT WED SEP 24 2008 KSZ003-004-242330- DECATUR-NORTON- 554 PM CDT WED SEP 24 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS AND DECATUR COUNTY IN NORTHWEST KANSAS... AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW ALMELO...AND MOVING NORTH AT 24 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCKHART
Local storm report, Sep 24, 6:01 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT WED SEP 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 10 SW QUINTER 38.96N 100.37W
09/24/2008 E1.00 INCH GOVE KS PUBLIC
&&
24Local storm report, Sep 24, 6:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT WED SEP 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 5 SW QUINTER 39.02N 100.30W
09/24/2008 E1.00 INCH GOVE KS PUBLIC
HAILED FOR ABOUT 5 MINUTES
&&
HENDERSONLocal storm report, Sep 24, 6:25 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT WED SEP 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 N LENORA 39.64N 100.00W
09/24/2008 E0.75 INCH NORTON KS PUBLIC
&&
24Local storm report, Sep 24, 6:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT WED SEP 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 7 S NORTON 39.73N 99.89W
09/24/2008 E1.50 INCH NORTON KS PUBLIC
&&
24The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 5:40 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 50 min |
| Sep 24, 5:48 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 42 min |
| Sep 24, 6:11 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 64 min |
| Sep 24, 6:14 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 46 min |
| Sep 24, 6:56 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 49 min |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.